I am new to this board. I had a nuerotologist diagnose my dizziness as MAV about three weeks ago. I’m posting here because I’m wondering if my symptoms line up with what most of you know about this condition. He prescribed me to pamelor, which I have been taking for 3 weeks; I think I may have noticed a slight improvement in the last few days. I’ve been reading much of what you’re going through, and your symptoms sound far worse. I started feeling dizzy about six months ago after I went on a run. I describe my dizziness as a constant lightheaded feeling. The dizziness never really gets worse or better, but it is always there; it’s kind of a woozy feeling. I think I notice it more at times, but for the most part my dizziness stays the same. I always feel off just a little bit. I went to many doctors and all of them were confused. I had one doctor believe that I had a virus that caused a problem with my inner ears; I did physical therapy for 8 weeks and saw zero improvement, I actually felt worse if anything. The nuerotologist that I saw said that because we can rule out anything vestibular, it has to do with central system. He thinks it may be MAV. I’m encouraged that I think I’ve noticed some improvement, but the improvement isn’t significant yet. I’m always cautious to say I feel better. I was wondering if this sounds like MAV and if you had any thoughts?
people’s symptoms seem to vary tremendously in terms of the actual symptoms as well as severity. You can likely have MAV. Just wondering what dose your doc gave you of Pamelor and what his target dose is for you?
Right now I’m taking 4 a day (40 mg). He’s had me me increase one per week. So next week, I’m going to take 5 a day and hopefully stop there. He said the furthest he’s had anyone go up to was 7 a day. I’m hoping to see enough improvement to be convinced that this is what I have.
In my experience “virus” is the diagnosis doctors use when they run out of other explanations. Also in my experience many doctors, like the community in general think that migraines are “just” really bad headaches. I have never had headaches with migraine or the MAV variant. The worst my head will feel is like I’m hungover - heavy head, foggy, sensitive etc.
As Lisa said, the range of symptoms is very broad as is the severity. Untreated I’ve had MAV wax and wane. Even on starting on meds it takes quite a while for it to take effect (2-3 weeks) and even then the improvement is quite gradual. There is no “quick fix” for MAV unfortunately.
I hope you experience relief with the meds you are on - I have not heard of Pamelor. What is it?
Pamelor goes by the generic name nortryptiline; it is an anti-depressant. I have been fed up with doctors lately, but I’m thankful that I finally found a doctor who seems to care and knows what he’s talking about.
do you know why your doc recommends taking multiple pills per day as opposed to just increasing dose? just wondering as i will most likely be taking pamelor soon and my doc keeps on increasing dose by 10 mg. I’m assuming you’re taking 10mg pills? also this pill is very sedating for me so i have to take in pm. pamelor is a drug used by many docs to treat mav.
Lisa, he had me take 1 a day for a week, and then increased by 1 each week. I’m not sure why he did it this way. What way is your doctor prescribing you to take it? I agree, about it causing you to be tired. I’ve felt really tired at times; I think I’m getting a little less sleepy now that I’ve taken it for a little while. Once I get out of bed and moving around I seem to feel a little better.
my doctor recommends starting at 10mg in the PM and increasing by 10 every 6 weeks. that is a long time to wait for increases. he said he is ok if I just want to wait 2 weeks though. He said that people might start seeing improvements at 50 or 60mg. all the best to you!!
Your condition sounds very much like mine. Mine started the same with the lightheadedness that seemed to come out of nowhere and stay. My first neuro called it “migraine equivalent” and gave me Pamelor at 10mg to try. Unfortunatley,
I had just started on another medicine to help me sleep (Remeron) because I started getting very anxious while going through all my testing. THe anxiety led to insomnia, and the Remeron took care of almost everything within 2 weeks …dizziness minimal, and my sleeping was great. My phychiatrist thouhgt the Pamelor wouldn’t be good for my anxiety, as meds that hit the norephinephrine receptors can be stimulating. So I never got to try it. THen the Remeron stopped working and I started Effexor…to no avail…then to Amitryptaline, which is very similar to Pamelor but better for sleeping as it is more sedating. It worked okay, but increased dizziness (as did Effexor). So now I am on Cymbalta.
It has helped with a lot of things, but still having anxiety and some insomnia issues.
I sort of wish I would have started on Pamelor from the beginning. THe trick with this stuff is it usually is some trial and error. If dizziness is your only complain, and you are already getting some relief, then thank your lucky stars!! You might
have just avoided a lot of discomfort and confusion, as a lot of us have been through.
Best of luck and please keep us posted.
Yeah Lisa, I think I would get really impatient if I had to wait 6 weeks to increase the dose. Next week I’m already going to be up to 5 a day (50 mg). Increasing after two weeks probably wouldn’t be a bad idea. I’m wondering if it’s in my head, but I think I’ve been starting to feel better. I still feel dizzy, but the dizziness isn’t as strong and it’s not as uncomfortable. But thanks Lisa! All the best to you too.
That is very interesting. It’s always nice to know that other people know exactly what I’ve been going through. I consider myself kind of a happy go lucky kind of person, but for the first time in my life I’ve gone through bodes of depression because of this condition. Now that it seems like I have the correct diagnosis, I feel ten times better. It’s one thing to feel rotten, It’s another if you feel strange and have no idea what is causing it and no one can tell you. I was misdiagnosed 3 times, before coming to this diagnosis. I prayed that the source of the problem would be found, and it seems like it has been! I actually have a doctor who seems to care, which is always a good thing too. I guess this can be a question to anyone: do medications that work stop working eventually? That’s what it seems like from reading other posts. Kelley, I hope you can find a medication that works for you. I’ll be sure to keep you in my prayers.